Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 10, NWS Pueblo, CO

May 4, 2019Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 4, 2019, 2:16 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 2:16 PM MDT (20:16 UTC)
Expired
May 4, 2019, 2:45 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:25 PM MDTHAIL 112 Ne Hartman, COTIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
-204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS55 KPUB 042016
SVRPUB
COC061-099-042045-
/O.NEW.KPUB.SV.W.0010.190504T2016Z-190504T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
216 PM MDT Sat May 4 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 245 PM MDT.

* At 216 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Hartman, or 16 miles north of Coolidge, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Prowers and southeastern Kiowa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 10215 3832 10217 3837 10205 3836 10204
      3818 10204
TIME...MOT...LOC 2016Z 255DEG 15KT 3828 10209 

HAIL...1.25IN
WIND...60MPH
 
$$

MOORE
3 follow-up statements
834 
WWUS55 KPUB 042023
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
223 PM MDT Sat May 4 2019

COC061-099-042045-
/O.CON.KPUB.SV.W.0010.000000T0000Z-190504T2045Z/
Prowers CO-Kiowa CO-
223 PM MDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 223 PM MDT, a severe thunderstorm was located 13 miles south of
Towner, or 16 miles north of Coolidge, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Prowers and southeastern Kiowa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 10215 3831 10216 3837 10205 3836 10204
      3818 10204
TIME...MOT...LOC 2023Z 263DEG 15KT 3828 10205 

HAIL...1.25IN
WIND...60MPH
 
$$

MOORE
002 
WWUS55 KPUB 042034
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
234 PM MDT Sat May 4 2019

COC061-099-042045-
/O.CON.KPUB.SV.W.0010.000000T0000Z-190504T2045Z/
Prowers CO-Kiowa CO-
234 PM MDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 234 PM MDT, a severe thunderstorm was located 13 miles south of
Towner, or 16 miles north of Coolidge, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Prowers and southeastern Kiowa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 10215 3831 10216 3837 10205 3836 10204
      3818 10204
TIME...MOT...LOC 2034Z 267DEG 2KT 3827 10206 

HAIL...1.25IN
WIND...60MPH
 
$$

MOORE
597 
WWUS55 KPUB 042041
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
241 PM MDT Sat May 4 2019

COC061-099-042051-
/O.EXP.KPUB.SV.W.0010.000000T0000Z-190504T2045Z/
Prowers CO-Kiowa CO-
241 PM MDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 245 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.

LAT...LON 3817 10215 3831 10216 3837 10205 3836 10204
      3818 10204
TIME...MOT...LOC 2041Z 255DEG 15KT 3828 10203 

$$

MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 11:45 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 4, 11:45 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1145 AM MDT Sat May 4 2019

.SHORT TERM...(Today and tonight)
Issued at 440 AM MDT Sat May 4 2019

Currently...

GOES satellite water vapor imagery and upper air analysis shows
westerly flow across the Great Basin into Colorado with weak
embedded energy advancing east through Utah and into western
Colorado. Surface analysis shows that the energy is already helping
to deepen a lee trough over the southeast Colorado plains, now
centered over north-central Las Animas County. Low clouds have
developed over eastern El paso County and parts of the far eastern
and southern plains, and high clouds are observed over parts of the
forecast area in association with the weak energy. The forecast area
is dry except for some isolated showers exiting the far eastern
plains. Temperatures span the 40s across the plains and Colorado
Springs, and 30s in the high valleys.

Today and tonight...

Mid-level energy continues east over Colorado while a weak westerly
jet and PV anomaly lift north out of the southwest US and over
Colorado. The surface lee trough will continue to deepen and expand
across the southeast Colorado plains. That combined with surface
high pressure oriented over the central plains will lead to
increasing southeast flow out of Texas and into Colorado. This will
drive moisture into southeast Colorado, increasing TPW to above
normal levels and surface dew points into the upper 40s near the
CO/KS border. Daytime heating will lead to steep low-level lapse
rates under decent mid-level lapse rates, and combined with the
increasing low-level moisture, will drive MLCAPE values up to around
1,500 j/kg across the far eastern plains. The approaching jet streak
combined with veering wind profiles will bring deep layer shear
values to around 35 knots.

Low level convergence on the eastern side of the lee trough
supported by weak upper level forcing will cause the development of
isolated to widely scattered thunderstorms over the far eastern
plains this afternoon. Timing for storm initiation looks to be
between 1 PM and 3 PM. Activity will stay east of the I-25 corridor,
with most likely chances over the eastern tier of counties. Given
the environmental conditions, isolated supercell thunderstorms are
expected. Hi-res ensemble model guidance from this morning places
the greatest likelihood of a rotating thunderstorm in far eastern
Las Animas County, Baca County, and Prowers County. Given the
inverted-V sounding structure with DCAPE toward 1,000 j/lg, wind
appears to be the most likely severe threat. However, storms should
also be capable of producing severe hail up to 1-1.5 inch in
diameter. The tornado threat does not appear to be significant
considering high LCLs and weak low-level shear and helicity.
Activity will quickly spread east, and should exit the forecast area
during the early evening hours.

Elsewhere, isolated to widely scattered showers and weak
thunderstorms are forecast to develop over the high terrain this
afternoon with diurnal heating but supported by the weak upper level
energy. The I-25 corridor is likely to remain dry, but there is a
low chance that an isolated shower or weak thunderstorm survives
east off the mountains. Very dry low levels will make it difficult
for precip to reach the surface, especially in the Pueblo vicinity.

Temperatures today will be slightly warmer than yesterday and near
normal, with highs in the mid 70s across the plains, and mid to
upper 60s in Colorado Springs and the high valleys.

.LONG TERM...(Sunday through Friday)
Issued at 440 AM MDT Sat May 4 2019

.Sunday...Westerly flow continues over the region with a modest
plume of mid level moisture moving into the region during the
day. Surface heating along with possibly a weak disturbance in the
jet stream over the state will result in some afternoon and early
evening convection. Lower levels will be relatively dry, and the
deeper low level moisture will be in Kansas. Main threats from
storms will be gusty winds. Best chance for any severe weather
with be in the southeast corner of the state. SPC has a marginal
risk brush the southeast corner of Baca County where dew points
will be highest.

.Monday...Warm southwesterly flow continues over the region with
temperatures reaching into the 80s over the plains. Some diurnal
convection will develop over the mountains during the afternoon
with the best chances for convection further to the north. Main
forecast challenge is the cold front which will move over the
plains late in the afternoon and evening. 06Z runs of the NAM and
GFS are more bullish with a ribbon of moist and unstable air
behind the front over the plains. Bufkit 06Z NAM soundings have
CAPES over 2000 J/kg at Springfield Monday afternoon with roughly
40 knots of bulk shear. 00Z GFS bukfit sounding shows an absence
of low level moisture at Springfield on Monday. Will have to
monitor to see if and where the ribbon of moist air behind the
front will set up. SPC has a marginal risk form portions of the
southeast plains on Monday. Interestingly, the NBM and Superblend
have low PoPs over the plains Monday with higher PoPs to the
north.

.Tuesday...Cold front passes through much of the eastern plains
with deep upslope behind the front. Upper low over California
moves eastward with southwest flow aloft. The main challenge will
be the amount of instability in the airmass over the eastern
plains. The models are slower to bring the cooler and drier
airmass form the north into the eastern plains, allowing for
easterly flow to continue to advect low level moisture into the
region from Kansas. 06Z runs keep higher CAPES over the plains
Tuesday and will have to monitor for the potential for some strong
to severe storms.

.Wednesday through Friday...Troughieness continues over the
western United States. Models and ensembles have been trending
with a trough passing on Wednesday with a trough around
California. General trend would be to continue diurnal convection
over the mountains. EC and GFS are consistent with a unseasonably
cold airmass moving into the plains on Wednesday and continuing
through at least Friday. Believe there could be periods of
precipitation over the plains. Snow levels could lower to around
the Palmer Divide by the end of the period if the airmass is as
cold as the EC and GFS suggest. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1136 AM MDT Sat May 4 2019

VFR conditions expected at the terminals with isolated high based
thunderstorms possible over or near the TAF sites. Localized
erratic gusty winds up to 40 kts will be possible with any high
based thunderstorms today with KCOS seeing the best chance of
being affected. Convection should end by 02z with winds becoming
light overnight. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...PGW
AVIATION...KT
Hazardous weather outlook, May 4, 11:15 AM MDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Sat May 4 2019

COZ058>089-093>099-051715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Sat May 4 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon into the early evening over the mountains and far eastern
plains, with only very isolated chances over the Interstate 25
corridor. All storms will be capable of producing wind gusts to 50
mph and small hail, in addition to lightning. Isolated strong to
severe thunderstorms are expected over the far eastern plains,
particularly eastern Las Animas, Baca, and Prowers counties. These
storms will be capable of producing wind gusts to around 60 mph, and
hail up to 1.5 inches in diameter. There is a very low probability
for a brief weak tornado over Baca County, especially associated
with any rapidly developing thunderstorms late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, isolated to scattered thunderstorms will develop in
the afternoon, mainly over the mountains. The main threats from
these storms will be lightning and gusty winds.

On Monday, there is the potential for severe storms on the plains
during the afternoon and evening. At this time, there is some
uncertainty to the location of the stronger storms as well as the
amount of instability.

A generally active weather pattern will continue from Tuesday through
Friday. Deep upslope will cover the eastern plains bringing low
level moisture into the region. In addition, a series of
disturbances will pass over the area.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the mountains and southeast plains including Prowers,
Baca, eastern Kiowa and eastern Las Animas counties this
afternoon and early evening.

31/23

In the hours before

Special weather statement, May 4, 12:48 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1248 PM MDT Sat May 4 2019

COZ096-098-041930-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
1248 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 130 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hartman, or 18 miles northwest of Coolidge, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3813 10219 3827 10234 3852 10205 3851 10204
      3821 10204
TIME...MOT...LOC 1848Z 230DEG 13KT 3826 10220

MOORE
Special weather statement, May 4, 1:34 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
134 PM MDT Sat May 4 2019

COZ096-098-042015-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
134 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 215 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hartman, or 18 miles northwest of Coolidge, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3813 10222 3827 10235 3850 10205 3848 10204
      3820 10204
TIME...MOT...LOC 1934Z 234DEG 14KT 3825 10221

MOORE
Special weather statement, May 4, 2:12 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sat May 4 2019

COZ099-042100-
Springfield Vicinity/Baca County CO-
212 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA COUNTY UNTIL
300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pritchett, or 18 miles southwest of Springfield,
moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3717 10294 3734 10300 3746 10258 3720 10250
TIME...MOT...LOC 2011Z 255DEG 15KT 3726 10289

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:12 PM MDTSpecial Weather StatementPUBBaca48 min
May 4, 2:38 PM MDTSpecial Weather StatementPUBBaca52 min
May 4, 2:43 PM MDTSevere Thunderstorm WarningPUBBaca47 min
May 4, 3:56 PM MDTSpecial Weather StatementPUBBaca49 min
May 4, 4:10 PM MDTSevere Thunderstorm WarningPUBBaca35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.